Kentucky, 2014

Flash Flood and Damaging Winds in Kentucky, May 13, 2014

May 13, 2014 · NWS JKL · 6 events in 5 counties and zones

Isolated strong to severe thunderstorms downed trees and power lines in Knox, Leslie, Perry, and Pike counties during the late afternoon and early evening hours of May 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated strong to severe thunderstorms downed trees and power lines in Knox, Leslie, Perry, and Pike counties during the late afternoon and early evening hours of May 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 3:11 PM EST, 29 minutes earlier.

Area forecast discussion, May 13, 3:11 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
411 PM EDT TUE MAY 13 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 345 PM EDT TUE MAY 13 2014

AS OF MID AFTERNOON...A RIDGE OF HIGH PRESSURE WAS CENTERED OFF THE
SOUTHEAST US COAST WHILE A TROUGH WAS OVER THE PLAINS TO MS VALLEY
REGION AND A RIDGE WAS LOCATED ALONG THE PACIFIC COAST. AT THE
SFC...AN AREA OF LOW PRESSURE WAS OVER NW ONTARIO WITH A COLD FRONT
EXTENDING SOUTH INTO THE LOWER OH VALLEY REGION. LOCALLY...CONVECTION
AT THIS TIME IS PRIMARILY CONFINED TO AREAS CLOSER TO LAKE CUMBERLAND
AND DOWN IN THE TN VALLEY...THOUGH ISOLATED CONVECTION WAS OCCURRING
OUTSIDE OF THESE AREAS.

OVER THE NEXT FEW HOURS...THE CONVECTION WILL CONTINUE TO MOVE NORTH
NORTHEAST AND GRADUALLY EXIT THE LAKE CUMBERLAND AREA. HOWEVER...SOME
OF THE CONVECTION...OR EVENTUAL OUTFLOWS MAY LEAD TO CONVECTION
MOVING INTO OR DEVELOPING OVER THE VA BORDER AREA OF BELL...HARLAN
AND LETCHER COUNTY AREA. ALSO...A BOUNDARY THAT CURRENTLY IS NEAR A
SANDY HOOK TO JKL TO MIDDLESBORO AND THEN EAST INTO NORTHEAST TN
BORDER CONTINUES TO MOVE TO THE NORTH AND EAST. THIS MAY ALSO BE A
FOCUS FOR CONVECTION INTO THE EVENING. WITH THE REGION IN ADVANCE OF
THE COLD FRONT AND IN THE WARM SECTOR SOME ISOLATED CONVECTION CANNOT
BE RULED OUT OVERNIGHT...BUT ACTIVITY SHOULD BE MINIMAL FOR MOST
OF...IF NOT THE ENTIRE NIGHT. MANY OF THE SHORT TERM MODELS HAVE
CONVECTION POSSIBLY ENCROACHING ON THE AREA LATE TONIGHT AND OPTED
FOR SOME SLIGHT CHANCE POPS LATE.

ALSO...TONIGHT INTO WEDNESDAY...A SHORTWAVE THAT IS NOW WORKING INTO
THE SOUTHERN PLAINS REGION WILL APPROACH THE MS AND TN VALLEY AND
NEAR THE MID MS AND LOWER OH VALLEY BY WED EVENING. THIS WILL LEAD TO
SFC LOW PRESSURE DEVELOPING ALONG THE BOUNDARY AND TRACK TOWARD THE
OH...KY AND IN TRI STATE AREA BY 0Z THU. THIS LOW WILL TRACK TOWARD
THE WESTERN END OF LAKE ERIE BY THE END OF THE PERIOD. THIS WILL
GRADUALLY LEAD TO MORE FORCING FOR ASCENT AND MORE FOCUSED COVECTION
BY THE LAST 12 HOURS OF THE PERIOD. MODEL FORECAST SOUNDINGS ALSO
INDICATE INSTABILITY WILL BE MODERATE AGAIN TOMORROW AFTERNOON AND
EVENING AS THE MID LEVEL SHORTWAVE TROUGH APPROACHES AND SFC LOW
DEVELOPS. THE FORECAST DEEP LAYER SHEAR IS ALSO FORECAST TO BE
GREATER THAN TODAY...BUT ONLY MODEST TO MODERATE...ENOUGH FOR MORE
ORGANIZATION...AND GREATER INTENSITY AND COVERAGE WHEN COMBINED WITH
INSTABILITY SPC HAS PLACED THE WESTERN PART OF THE CWA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FOR WEDNESDAY...AND GUSTY WINDS WOULD
APPEAR TO BE THE PRIMARY THREAT AND WITH FREEZING LEVELS ALSO
GRADUALLY LOWERING WITH THE APPROACH OF THE MID LEVEL SHORTWAVE SOME
HAIL MIGHT ALSO BE POSSIBLE. THIS IS ALREADY HIGHLIGHTED IN THE HWO.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 305 PM EDT TUE MAY 13 2014

THE MODELS WERE ONCE AGAIN IN GOOD AGREEMENT IN THE LONG TERM. THE
CONSENSUS VIEW BETWEEN THE ECMWF AND GFS MODELS ARE FOR A LARGE AREA
OF LOW PRESSURE TO MOVE ACROSS THE GREAT LAKES REGION AND EVENTUALLY
INTO NEW ENGLAND. A SURFACE COLD FRONT TRAILING FROM THIS LOW WILL
PROVIDE THE INITIAL TRIGGER FOR SHOWERS AND THUNDERSTORMS ON
THURSDAY. MOISTURE FROM THE GULF OF MEXICO STREAMING NORTH AHEAD OF
THE FRONT WILL PROVIDE THE FUEL FOR THIS PRECIPITATION. ONCE THE
FRONT MOVES THROUGH THE AREA THURSDAY NIGHT...AN AREA OF LOW
PRESSURE ALOFT WILL BEGIN TO INFLUENCE OUR AREA AS IT MOVES SLOWLY
SOUTHEASTWARD OUT OF THE WESTERN GREAT LAKES REGION. THIS SYSTEM
WILL HAVE VERY LIMITED MOISTURE TO WORK AND IS THEREFORE EXPECTED TO
BRING ONLY ISOLATED RAIN SHOWERS TO THE EASTERN CONUS THROUGH
SATURDAY NIGHT. A MUCH COOLER AND DRIER AIR MASS IS THEN EXPECTED TO
SETTLE OVER THE REGION THROUGH THE FIRST OF NEXT WEEK...AS A LARGE
AREA OF CANADIAN HIGH PRESSURE MOVES INTO PLACE. THIS MUCH COOLER
AIR WILL LEAD TO WELL BELOW NORMAL TEMPERATURES THROUGHOUT THE
PERIOD...WITH DAILY HIGHS IN THE 60S AND NIGHTLY LOWS IN THE 40S
AREA WIDE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 155 PM EDT TUE MAY 13 2014

PRIMARILY VFR CONDITIONS WILL PERSIST THROUGH THE TAF FORECAST
PERIOD AT THE TAF SITES. SCATTERED TO BROKEN CU WILL GRADUALLY DIMINISH
THROUGH 0Z AND DEVELOP AGAIN AROUND 15Z. SOME OF THIS CONVECTION WILL
MOVE CLOSE TO LOZ...SME AND JKL OVER THE NEXT COUPLE OF HOURS. WITH
THIS IN MIND...HAVE VCTS AT ALL THE TAF SITES THROUGH ABOUT SUNSET.
PATCHY VALLEY FOG WILL FORM AGAIN LATER TONIGHT AND AFFECT VALLEY
LOCATIONS...BUT SHOULD NOT AFFECT THE TAF SITES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, May 13, 3:25 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT TUE MAY 13 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-142330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
425 PM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS AREA POSSIBLE...MAINLY THIS EVENING AND TOWARD DAWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY EVENING. A FEW
OF THE STORMS ON WEDNESDAY AND WEDNESDAY NIGHT MAY CONTAIN HEAVY
RAIN...STRONG WINDS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS/GREIF/JP

The radar

The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 13, 3:40 PM EST
Where
Knox County, 0.88 mi SW of Gray
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.940, -84.010

One tree was reported to have been blown down.

Thunderstorm Wind, Leslie

When
May 13, 5:00 PM EST
Where
Leslie County, 1 mi SE of Asher
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.040, -83.387

A rree fell taking out power lines.

Thunderstorm Wind, Perry

When
May 13, 5:28 PM EST
Where
Perry County, Hazard Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.270, -83.200

Dispatch reported that trees and power lines were blown down just north of Hazard in Bonnyman.

Thunderstorm Wind, Perry

When
May 13, 5:37 PM EST
Where
Perry County, 1.76 mi SE of Stacy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.380, -83.200

Dispatch reported that trees were blown down in Boone Ledge.

Thunderstorm Wind, Pike

When
May 13, 5:43 PM EST
Where
Pike County, 0.55 mi E of Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.480, -82.510

The public safety director reported that a large billboard was destroyed at 418 Mayo Trail. There was also wind damage to nearby buildings and structures.

Flash Flood, Martin

When
May 13, 6:37 PM EST to 8:53 PM EST
Where
Martin County, Calf Creek to 0.66 mi SE of Job
Cause
Heavy Rain
Reported by
Public
Coordinates
37.930, -82.500

A member of the public reported that flash flooding was occurring in the Calf Creek area near Inez.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514178, 524728, 514179, 514180, 514181, 514185.